alexa Alcohol-Medication Interactions: The Acetaldehyde Syndrome

OMICS International organises 3000+ Global Conferenceseries Events every year across USA, Europe & Asia with support from 1000 more scientific societies and Publishes 700+ Open Access Journals which contains over 50000 eminent personalities, reputed scientists as editorial board members.

Alcohol-Medication Interactions: The Acetaldehyde Syndrome

Medications that inhibit aldehyde dehydrogenase when coadministered with alcohol produce accumulation of acetaldehyde. Acetaldehyde toxic effects are characterized by facial flushing, nausea, vomiting, tachycardia and hypotension, symptoms known as acetaldehyde syndrome, disulfiram-like reactions or antabuse effects. Severe and even fatal outcomes are reported. Besides the aversive drugs used in alcohol dependence disulfiram and cyanamide (carbimide), several other pharmaceutical agents are known to produce alcohol intolerance, such as certain anti-infectives, as cephalosporins, nitroimidazoles and furazolidone, dermatological preparations, as tacrolimus and pimecrolimus, as well as chlorpropamide and nilutamide. The reactions are also observed in some individuals after the simultaneous use of products containing alcohol and disulfiram-like reactions inducers. Depending on the pharmacological inducer, reactions may occur several days after treatment completion. Disulfiram-alcohol reaction includes moderate decrease in blood pressure, but severe life-threatening arterial hypotension and shock sometimes develop. Myocardial infarction secondary to disulfiram-alcohol reaction has been also reported. For severe hypotension resulting from a disulfiram-ethanol reaction, adrenaline or noradrenaline have been employed as the pressor agent of choice. Fomepizole, an alcohol dehydrogenase inhibitor, may be a safe and effective treatment of severe reactions. When medications that produce antabuse effects are prescribed or dispensed, patients should be instructed to avoid medicines and other products containing alcohol, such as syrups, fermented vinegar, sauces and lotions. It is essential that doctors, nurses and pharmacists instruct patients to avoid alcohol during treatment with aversive drugs and disulfiram-like reactions inducers. Likewise, even when scientific evidence is inconclusive, such instructions should be provided in leaflets, which are often the only source of information for patients and a guide for health professionals.

 

Citation: Borja-Oliveira CR (2014) Alcohol-Medication Interactions: The Acetaldehyde Syndrome. J Pharmacovigilance 2:145. doi: 10.4172/2329-6887.1000145

  • Share this page
  • Facebook
  • Twitter
  • LinkedIn
  • Google+
  • Pinterest
  • Blogger